Welcome to the new Independent website. We hope you enjoy it and we value your feedback. Please contact us here.

Probe continues into drug mix-up

Experts are continuing to investigate how some packs of Nurofen Plus came to contain strips of a potentially harmful anti-psychotic drug.

People are being warned to check their supplies of the painkiller after the Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert yesterday following reports some packs contained Seroquel XL 50mg.

Three packs of Nurofen Plus have so far been found to contain blister packs of the anti-psychotic medicine. They were bought in Victoria, Bromley and Beckenham, south London.

In each pack, the end two capsules of Seroquel XL had been cut off.

This could indicate they have previously been dispensed, or they could potentially have been cut down to fit the Nurofen Plus box.

The makers of the drug said sabotage had not been ruled out but investigators have not yet established what happened.

Angie Wiles, joint chief executive of Virgo Health, which represents Nurofen Plus, said: "We are not ruling it out but we are considering other options as well. I think that is pretty unlikely."

The MHRA, which is leading the investigation, has powers to involve the police but has not done so to date.

The issue is believed to have arisen at a wholesaler and thousands of packs could potentially be affected.

Neal Patel, of the Royal Pharmaceutical Society, told the BBC Radio 4 Today programme that "so far there is absolutely no indication of malicious intent".

He added: "We know it's not the manufacturing sites. They've checked the manufacturers and there's no problem there.

"So it looks like it's further down the supply chain - so something to do with warehousing and distribution."

Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression.

People who accidentally take the drug may experience sleepiness and are advised not to drive or operate any tools or machinery until they know how the tablets have affected them.

Professor David Nutt, head of the department of neuropsychopharmacology and molecular imaging at Imperial College, said: "The effect of taking Seroquel entirely depends on the dose.

"The only likely impact of a single ingestion would be sedation, but in people taking antihistamines and other sedatives the added effects could be quite extreme."

Reckitt Benckiser, manufacturer of Nurofen Plus, said yesterday "serious investigations" are under way to establish how the mix-up occurred, especially as Seroquel XL is manufactured by another drug firm, AstraZeneca.

"After careful review of the manufacturing system, manufacturing errors by the makers of Nurofen Plus or Seroquel XL are not thought to be part of the cause at this stage," the statement said.

"We are taking this matter very seriously and are working closely with the regulatory authority, the MHRA, and pharmacies.

"Nurofen Plus is a pharmacy-only medicine which means it is behind the pharmacy counter.

"It is not available for self-selection from the shop floor - and therefore pharmacists are able to check packs and greatly reduce the likelihood of affected packs being sold."

A spokeswoman for AstraZeneca said people who have mistakenly taken Seroquel should contact their GP and take the medicine back to the pharmacy where they purchased it.

Beverley De Friend, from the National Pharmacy Association information team, said: "Nurofen Plus can only be sold by trained staff under the supervision of a pharmacist, and we are advising pharmacists to make extra checks in the light of the MHRA's alert."